Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 11, 2020, 8:53 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 11, 2020, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:53 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 11, 7:53 PM CDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 753 PM CDT Tue Aug 11 2020 ...Short Term and Aviation Update... .UPDATE... Issued at 752 PM CDT Tue Aug 11 2020 Mainly regarding some forecast tweaks for the rest of tonight (and some comments about Wed-Wed night): - Although still feel that the probability of MOST of our coverage area (CWA) seeing rain/thunderstorms tonight is fairly low, latest radar trends and short term models (such as HRRR) are now more suggestive that at least isolated-scattered activity will "survive" into especially the western/northern one-thirds of our CWA (as opposed to pretty much completely dying out before reaching our borders as models earlier today were more suggestive of). - As a result, have slightly increased the areal coverage of low rain/storm chances (PoPs) for this evening, with at least a small chance assigned to most all areas mainly west of an Osceola-Hastings-Osborne KS line through 06Z/1AM. For the late night/early AM hours (after 06Z) have confined any small thunderstorm chances to some areas north of I-80, but with subtle hints that at least spotty/pesky activity could linger or develop here or there, have maintained a generic "chance of sprinkles" through the late-night all areas to at least imply that the forecast is not guaranteed dry. - As for possible storm intensity this evening, still feel the odds of legit severe activity is relatively low (in agreement with SPC Day 1 outlook), but have updated our Hazardous Weather Outlook (HWOGID) to at least acknowledge that a few strong storms (gusty winds/maybe small hail) cannot be ruled out. Per radar and HRRR trends, our main concerns for a few strong storms through 06Z might end up targeting both our southwestern and also northern counties, with a relative minimum of concern in between (including the I-80 corridor/Tri Cities area. In closing, want to reiterate/reinforce what preceding day shifter stated below: this is not a very straightforward forecast for the next 24-36 hours. Thanks to a series of subtle disturbances working through the flow aloft, various models are truly all over the place with their placement/timing of convection, especially for Wednesday daytime-night. Will defer to upcoming night shift to make forecast adjustments to these Wed periods, but I'd advise to just expect at least modest changes/possible curveballs to be thrown in this tricky pattern, not only with our own official forecasts for our CWA, but also with upcoming Day 1 SPC severe storm outlooks. && .SHORT TERM...(This evening through Wednesday) Issued at 226 PM CDT Tue Aug 11 2020 Unfortunately this is not a very straightforward forecast for the next 36 hours. Thunderstorms are the main forecast concern through tonight and tomorrow, but details on coverage and timing remain somewhat uncertain. Currently, we are seeing showers and thunderstorms starting to develop over western Nebraska and northern Colorado. These storms will have an unstable environment to strengthen in for the next several hours, but models generally agree that storms will decrease in intensity/coverage as they move into central Nebraska and Kansas overnight. Large portions of the area will end up seeing little to no precipitation through tonight. Heading into tomorrow, short-term models seem to be picking up on some remnant outflow or MCV features to help spark some redevelopment during the day. There is still considerable uncertainty as each model differs on their depiction and timing, with some showing showers/storms redeveloping as early as mid- morning. The overall consensus is for thunderstorms to redevelop in the afternoon, though. Diurnal heating should result in MUCAPE to around 4000j/kg by late afternoon, and bulk shear is forecast to be 20-30kts. This could support some strong to marginally severe updrafts as storms move through the area into the evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM CDT Tue Aug 11 2020 Models have trended drier for Thursday and Thursday night, likely a result of increased inhibition from rising temperatures aloft. As a result, we now have a dry forecast for this period. Highs should be around 90 in most locations and some spots may have heat indices approach 100 degrees. Friday is still expected to be the warmest day of the week before a cold front pushes in from the northwest. Widespread highs in the 90s are expected, but for now, it looks like we will remain short of heat advisory criteria. Chances for thunderstorms return Friday evening into Saturday as the cold front moves through the area. There is some uncertainty on the strength and timing of this front, but we still have several days for the models to work out the specific details. We will cool off somewhat Sunday through Tuesday, with current forecast calling actually calling for highs in the upper 70s and low 80s each day. This is largely due to the shift to more northwesterly flow aloft, which will also provide periodic slight chances for rain and thunderstorms into the beginning of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 752 PM CDT Tue Aug 11 2020 Confidence remains fairly high in VFR ceiling/visibility through the period (despite a decent amount of mid-high level cloud cover), and is also high in dry/storm-free weather through the vast majority of the period. That being said, compared to previous TAF cycle there is probably slightly more concern that a few showers/storms could drift through the general vicinity of the terminals later this evening. That being said, confidence is still fairly low in this possibility, so am only hinting at it with a generic "vicinity shower" (VCSH) mention 03-06Z KEAR/04-07Z KGRI. Beyond this, have left the remainder of the period void of any official rain/thunderstorm possibility for now given low probability/low-confidence, but this is not a guarantee to remain the case in future issuances as various models hint that at least spotty convection could be in the area at some point during the daytime Wednesday (with perhaps better chances Wed evening just beyond this valid period). As for winds, no major issues anticipated. Aside from any possible thunderstorm outflow influences, direction should be fairly consistent from the south- southeast. Sustained speeds should prevail under 11KT through most of the first 15 hours, before picking up a bit through much of the day Wednesday with sustained speeds closer to 15KT and gust potential 20+ KT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Pfannkuch SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Pfannkuch
Hazardous weather outlook, Aug 11, 7:06 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 706 PM CDT Tue Aug 11 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 706 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Before midnight, there is a chance that a few thunderstorms could drift into portions of the outlook area from the west, primarily affecting locations west of a line from Osceola to Hastings Nebraska, to Osborne Kansas. Although severe storms appear fairly unlikely, a strong storm or two with gusty winds to around 50 MPH and perhaps small hail cannot be ruled out. After midnight, there remains a slight chance for a few storms mainly north of Interstate 80, but the majority of the outlook area should be storm-free. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are possible Wednesday afternoon and evening across various portions of the outlook area. Some of these could be severe with hail to the size of quarters and wind gusts to around 60 MPH. Chances for thunderstorms return Friday night into Saturday, with intermittent chances continuing through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight, but any reports of possible strong thunderstorm activity would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, Aug 11, 8:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
836 PM CDT Tue Aug 11 2020
NEZ072-082-120215-
Gosper NE-Furnas NE-
836 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 915 PM CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles northeast
of McCook, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Holbrook and Edison.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4054 9998 4054 9964 4019 9963 4019 10020
TIME...MOT...LOC 0136Z 269DEG 38KT 4035 10033
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:36 PM CDT | Special Weather Statement | GID | Furnas, Gosper | 39 min |
| Aug 11, 10:34 PM CDT | Special Weather Statement | GID | Valley | 26 min |
| Aug 11, 11:00 PM CDT | Severe Thunderstorm Warning | GID | Valley | 45 min |
| Aug 11, 11:44 PM CDT | Special Weather Statement | GID | Greeley, Valley | 46 min |
| Aug 12, 6:26 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.